Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 263, NWS Mobile, AL

August 20, 2000Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 20, 2000, 2:47 PM CDT for Okaloosa County, Florida. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 20, 2000, 2:47 PM CDT (19:47 UTC)
Expired
Aug 20, 2000, 3:15 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Okaloosa County, FL

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:10 PM CDTHail 0.75Niceville, FLA thunderstorm produced dime sized hail near the community.
Aug 20, 3:23 PM CDTHail 0.75Valparaiso, FL
Aug 20, 3:23 PM CDTThunderstorm Wind 56 M(Vps)Eglin Afb, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS54 KMOB 201948
SVRMOB
FLC091-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
247 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKALOOSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 315 PM CDT

* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTH OF WRIGHT...MOVING SOUTH AT 8
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  WRIGHT OR ABOUT 4 MILES NORTH OF FORT WALTON BEACH BY 315 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

LAT...LON 3071 8658 3065 8678 3039 8671 3046 8646

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:20 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 11:20 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1120 AM CDT SUN AUG 20 2000

OLD FRONTAL BOUNDARY SEEMS TO BE EXTENDING OUT OF A WEAK SURFACE LOW
JUST SOUTH OF DAUPHIN ISLAND...NE TO NEAR DTS TO NEAR ABY.  THIS LOW
AND BOUNDARY HAVE BEEN THE FOCUS FOR STRONG TSTMS...MAINLY OFFSHORE
SO FAR.  SIL 12Z SOUNDING SHOWS A MODERATELY MOIST AND UNSTABLE
AIRMASS IN PLACE AND EXPECT TO SEE WIDELY SCT TO SCT TSTMS DURING
MAX HTG TDY...BUT MAINLY ALONG THE COASTAL COUNTIES AND THEN
POSSIBLY ALONG AND EAST OF I65 FOR THE ERN SECTIONS.  BEST CHANCES
WILL CONTINUE ACROSS THE FL PNHDL WHERE THE OLD BOUNDARY AND SEA
BREEZE WILL INTERACT.  HAVE UPDATED ZONES TO ADJUST POPS UP FROM
ISOLATED TO WIDELY SCT CAT FOR MOBILE AND BALDWIN COUNTIES...THEN
TWEAKED TEMPS UP A CAT MOST AREAS WITH AMPLE SUNSHINE AND CONTINUED
HEATING FROM UPPER RIDGE PARKED JUST WEST.  39

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:36 PM CDTSevere Thunderstorm WarningMOBEscambia24 min
Aug 20, 3:15 PM CDTSevere Thunderstorm WarningMOBOkaloosa30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.